Heavy Snow, East Columbia River Gorge
- When
- December 31, 7:00 AM PST to 3:00 PM PST
- Where
- East Columbia River Gorge forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.874, -120.789 (the zone’s center; the record gives no point)
A surge of moist Pacfic air brought heavy snowfall to areas west of a line from Kittitas to Sunnyside to Roosevelt. 5), and Wishram (4).
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
A surge of moist Pacfic air brought heavy snowfall to areas west of a line from Kittitas to Sunnyside to Roosevelt. Snowfall amounts in inches included Trout Lake (6), Snowden (6), 5 miles east northeast of West Valley (5), 3 miles east of West Valley (4), 4 miles east of Ellensburg (4), 11 miles north northwest of Ellensburg (4), White Salmon (4.5), 4 miles west northwest of West Valley (4.5), and Wishram (4).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Dec 31, 3:00 AM PST, 4 hours earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
300 AM PST THU DEC 31 2009
UPDATED AVIATION DISCUSSION
.SHORT TERM...TODAY THROUGH NEW YEARS DAY...A COMPLEX WEATHER SYSTEM
IS CURRENTLY MOVING INTO SW-W OREGON AT THIS TIME SPREADING SNOW AND
LOWER ELEVATION RAIN ACROSS THE EXTREME SW PART OF OREGON. THIS
SYSTEM IS EXPECTED TO CREATE A COMPLEX PRECIPITATION SCENARIO FOR
THE FORECAST AREA TODAY AND TONIGHT...THOUGH MUCH OF THE PRECIP WILL
HAVE MOVED OFF TO THE EAST BY LATER THIS EVENING WITH THE PRECIP
WINDING DOWN BEGINNING AROUND SUNSET. MOST IF NOT ALL AREAS WILL
HAVE AT LEAST SOME WINTRY TYPE PRECIPITATION TO BEGIN WITH. THE ONE
EXCEPT MAY BE THE OREGON BLUE MOUNTAIN FOOTHILLS. HOWEVER AM ONLY
KEEPING A WINTER WEATHER TYPE ADVISORY THERE FOR TODAY DUE TO THE
CONTINUED BELOW FREEZING TEMPERATURES IN MOST LOCATIONS AND THE
CHANCE OF AT LEAST SOME FREEZING RAIN TO BEGIN THE EVENT...AND THEN
ALL RAIN. THIS IS MAINLY DUE TO THE WARMING DOWN SLOPE WINDS THAT IS
EXPECTED TO DEVELOP ALONG THE NORTHWEST SLOPES OF THE BLUE MOUNTAINS
LATER THIS MORNING AND AFTERNOON. IN FACT THE OREGON PORTION OF THE
BLUE MOUNTAIN FOOTHILLS MAY NOT RECEIVE MUCH PRECIP OVERALL FROM
THIS SYSTEM AS THE DOWN SLOPE WINDS WILL ALSO HAVE A DRYING EFFECT
AS WELL. ALL OTHER AREAS ARE LIKELY TO HAVE AT LEAST SOME SNOW
BEFORE CHANGING OVER TO THE LIQUID/FREEZING LIQUID VARIETY. THERE
ARE NUMEROUS HIGHLIGHTS IN EFFECT ACROSS THE FORECAST AREA INCLUDING
WINTER WEATHER ADVISORIES...WINTER STORM WARNINGS AND AN AIR
STAGNATION ADVISORY. NOT CONSIDERING CHANGING THESE YET AT THIS
TIME...THOUGH IF CHANGES ARE TO BE MADE WILL LIKELY DROP THE WINTER
WEATHER ADVISORY FOR THE OREGON PORTION OF THE BLUE MOUNTAIN
FOOTHILLS AS WELL AS SOUTHERN GILLIAM AND NORTHERN WHEELER COUNTY
WHERE THESE AREAS WILL RECEIVE PRIMARILY RAIN FROM THIS SYSTEM. THE
HEAVIEST SNOW IS EXPECTED TO BE OVER THE CENTRAL WASHINGTON CASCADE
EAST SLOPES AND THE YAKIMA/KITTITAS VALLEYS. SIGNIFICANT ICING FROM
FREEZING RAIN IS EXPECTED OVER THE LOWER COLUMBIA BASIN...ESPECIALLY
ON THE WASHINGTON SIDE NORTH OF THE HORSE HEAVEN HILLS. A WINTER
STORM WARNING IS IN EFFECT THERE FOR THE AMOUNT OF ICING EXPECTED.
THIS SYSTEM WILL DEPART THE AREA BY NEW YEARS DAY MORNING WITH THE
NEXT SYSTEM TO ARRIVE FRIDAY NIGHT AND ON SATURDAY. 88
.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY NIGHT...A TROUGH OF LOW
PRESSURE WILL MOVE ACROSS THE REGION FRIDAY NIGHT INTO
SATURDAY...BRINGING ANOTHER CHANCE OF SHOWERS. BEHIND THE
TROUGH...TEMPERATURES WILL COOL AND PRECIPITATION CHANCES WILL
DECREASE AS A RIDGE OF HIGH PRESSURE BUILDS OFFSHORE DURING THE
WEEKEND. MODELS BEGIN TO DISAGREE WITH THE TIMING OF DISTURBANCES
MOVING THROUGH THE RIDGE AT THE START OF THE NEW WEEK. THE GFS MODEL
INDICATES A WARM FRONT WILL MOVE THROUGH SUNDAY NIGHT INTO MONDAY
WITH THE TROUGH PUSHING INTO THE AREA ON MONDAY. THE EUROPEAN MODEL
SHOWS WEAKER DISTURBANCES MOVING INTO THE RIDGE ON MONDAY. HAVE LEFT
A CHANCE OF PRECIPITATION DUE TO MODEL UNCERTAINTY IN THE TIMING OF
A DISTURBANCE MOVING THROUGH THE RIDGE. MODELS THEN HINT AT COLDER
AIR MOVING SOUTH WITH THE GFS BEING STRONGEST WITH AN ARCTIC FRONT.
HAVE DECREASED TEMPERATURES WEDNESDAY TO REFLECT THIS TREND TO
COOLER TEMPERATURES FOR THE MIDWEEK. DMH
&&
.AVIATION...12Z TAFS...MVFR AND IFR CONDITIONS WILL CONTINUE AT
KDLS...KYKM AND KPSC THROUGH TONIGHT DUE TO LOW CLOUDS AND FOG.
OTHERWISE...THE OTHER TAF LOCATIONS WILL SEE VFR CONDITIONS WITH
INCREASING CLOUDS. A STORM SYSTEM WILL MOVE INTO THE AREA ON
THURSDAY. CEILINGS WILL LOWER DURING THE MORNING INTO THE AFTERNOON
WITH MVFR AND IFR CONDITIONS DEVELOPING. PRECIPITATION WILL START
OUT AS A MIX OF SNOW AND FREEZING RAIN DURING THE MORNING.
KYKM...KDLS...AND KPSC SHOULD KEEP THE MIXED PRECIPITATION THE
LONGEST WITH KALW...KPDT AND KRDM CHANGING OVER TO RAIN DURING THE
AFTERNOON AS TEMPERATURES WARM DUE TO AN INCREASE IN SOUTHERLY
WINDS. ALL TAF SITES SHOULD SEE AN ACCUMULATION OF SNOW AND ICE.
PRECIPITATION WILL DECREASE OVERNIGHT. DMH
&&
.PRELIMINARY POINT TEMPS/POPS...
PDT 36 32 42 33 / 90 70 40 40
ALW 37 33 44 35 / 90 70 40 50
PSC 32 31 41 34 / 90 70 40 40
YKM 29 25 37 27 / 90 70 40 50
HRI 32 31 41 34 / 90 60 30 40
ELN 30 25 34 28 / 90 80 40 50
RDM 41 31 45 30 / 100 60 30 40
LGD 34 32 39 33 / 90 60 30 40
GCD 40 33 44 30 / 90 70 40 40
DLS 33 33 41 35 / 90 70 40 60
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...WINTER WEATHER ADVISORY FROM 9 AM THIS MORNING TO 9 AM PST
FRIDAY FOR ORZ502-503.
WINTER WEATHER ADVISORY FROM 9 AM THIS MORNING TO 10 PM PST
THIS EVENING FOR ORZ049-050-504>506.
WINTER STORM WARNING FROM 6 AM THIS MORNING TO 10 PM PST THIS
EVENING FOR ORZ041>043.
FREEZING RAIN ADVISORY FROM 9 AM THIS MORNING TO 4 PM PST THIS
AFTERNOON FOR ORZ501.
WINTER STORM WARNING FROM 9 AM THIS MORNING TO 10 PM PST THIS
EVENING FOR ORZ044.
WA...WINTER WEATHER ADVISORY FROM 9 AM THIS MORNING TO 9 AM PST
FRIDAY FOR WAZ030-501.
WINTER STORM WARNING FROM 6 AM THIS MORNING TO 9 AM PST FRIDAY
FOR WAZ502.
WINTER STORM WARNING FROM 6 AM THIS MORNING TO 10 PM PST THIS
EVENING FOR WAZ024.
FREEZING RAIN ADVISORY FROM 9 AM THIS MORNING TO 4 PM PST THIS
AFTERNOON FOR WAZ029.
WINTER STORM WARNING FROM 9 AM THIS MORNING TO 10 PM PST THIS
EVENING FOR WAZ026>028.
AIR STAGNATION ADVISORY UNTIL 10 AM PST THIS MORNING FOR WAZ027.
&&
THREAT INDEX
TODAY : RED
FRIDAY : YELLOW
SATURDAY : GREEN
GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
88/84/84HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
530 AM PST THU DEC 31 2009
ORZ041>044-049-050-501>506-WAZ024-026>030-501-502-011330-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
CENTRAL OREGON-LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-
WALLOWA COUNTY-FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
530 AM PST THU DEC 31 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
WINTER MIX
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
OF THE SOUTHERN CASCADES OF WASHINGTON, EASTERN COLUMBIA RIVER
GORGE OF WASHINGTON, KITTITAS VALLEY, YAKIMA VALLEY, LOWER
COLUMBIA BASIN OF WASHINGTON, EASTERN COLUMBIA RIVER GORGE OF
OREGON, NORTH CENTRAL OREGON, CENTRAL OREGON, LOWER COLUMBIA
BASIN OF OREGON, NORTHERN WHEELER AND SOUTHERN GILLIAM
COUNTIES
SNOW
NORTHWEST BLUE MOUNTAINS, GRANDE RONDE VALLEY, WALLOWA COUNTY,
NORTHERN BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF
OREGON, JOHN DAY BASIN, OCHOCO-JOHN DAY HIGHLANDS
FREEZING RAIN
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON, FOOTHILLS OF
THE BLUE MOUNTAINS OF OREGON
A STRONG PACIFIC STORM WILL MOVE INTO THE REGION TODAY AND BRING A
MIXTURE OF WINTRY PRECIPITATION TO THE FORECAST AREA. MOST AREAS
WILL RECEIVE SIGNIFICANT AMOUNTS OF SNOW...OR SNOW CHANGING TO
FREEZING RAIN...AND POSSIBLY ALL RAIN IN SOME AREAS. THIS STORM IS
EXPECTED TO HAVE A MAJOR IMPACT TO THE ENTIRE FORECAST AREA.
NUMEROUS WINTER STORM WARNINGS OR WINTER WEATHER ADVISORIES ARE IN
EFFECT FOR TODAY THROUGH TONIGHT AND EARLY NEW YEARS DAY. PLEASE
REFER TO PRODUCT PDXWSWPDT FOR DETAILS OF THIS STORM.
AN AIR STAGNATION ADVISORY REMAINS IN EFFECT THROUGH 10 AM THIS
MORNING FOR THE YAKIMA VALLEY WITH LIGHT WINDS AND CONTINUED TRAPPED
POLLUTANTS IN THE AIR. PLEASE REFER TO PRODUCT PDXNPWPDT FOR MORE
DETAILS OF THIS ADVISORY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
WINTER MIX FRIDAY
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
OF THE SOUTHERN CASCADES OF WASHINGTON
SNOW FRIDAY
NORTHWEST BLUE MOUNTAINS, NORTHERN BLUE MOUNTAINS OF OREGON,
SOUTHERN BLUE MOUNTAINS OF OREGON
SNOW OR MIXED RAIN...SNOW AND OR FREEZING RAIN WILL END BY AFTERNOON
IN ALL AREAS WITH A GENERAL IMPROVEMENT IN WEATHER CONDITIONS IN THE
AFTERNOON AND EVENING NEW YEARS DAY. THIS IMPROVEMENT WILL BE SHORT
LIVED...HOWEVER...AS ANOTHER WEATHER SYSTEM MOVES INTO THE REGION
LATE FRIDAY NIGHT INTO THE WEEKEND.
THE LATEST FORECAST DATA IS HINTING AT ANOTHER CALM PERIOD UNDER
STRONG HIGH PRESSURE TO BUILD OVER THE REGION NEXT WEEK WITH ANOTHER
SURGE OF COLD AND DRY AIR FROM THE NORTH. THERE ARE STILL A LOT OF
UNCERTAINTIES WITH THIS SCENARIO. AS A RESULT PLEASE KEEP ALERT TO
POSSIBLE ISSUED WEATHER WARNINGS AND OR ADVISORIES THAT MAY BE
NEEDED AS THAT HIGH PRESSURE BREAKS DOWN AND ALLOWS MORE PACIFIC
STORMS TO ENTER THE PACIFIC NORTHWEST POSSIBLY AS EARLY AS LATE NEXT
WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE LIKELY.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:
WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML
ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.The national radar mosaic for the moment the first event began.
4 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2009Every state in 2009This day in weather historyWarnings in Washington, December 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 200983, 200986, 200984, 200985.